Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 23, NWS Gaylord, MI

May 3, 2018

NWS Gaylord, MI issued this small craft advisory at May 3, 2018, 4:01 PM EDT. It took effect at May 4, 2018, 5:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 3, 2018, 4:01 PM EDT (20:01 UTC)
In effect from
May 4, 2018, 5:00 AM EDT
Expired
May 4, 2018, 7:21 PM EDT
In force
14 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

773 
WHUS73 KAPX 032001
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
401 PM EDT Thu May 3 2018

LMZ323-342-344>346-040415-
/O.NEW.KAPX.SC.Y.0023.180504T0900Z-180504T1800Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
401 PM EDT Thu May 3 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 2 PM EDT FRIDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 5 AM to 2 PM EDT Friday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
5 follow-up statements
141 
WHUS73 KAPX 040249
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1049 PM EDT Thu May 3 2018

LMZ323-342-344>346-041100-
/O.CON.KAPX.SC.Y.0023.180504T0900Z-180504T1800Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1049 PM EDT Thu May 3 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 2 PM EDT
FRIDAY...

A Small Craft Advisory remains in effect from 5 AM to 2 PM EDT
Friday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
387 
WHUS73 KAPX 040758
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
358 AM EDT Fri May 4 2018

LMZ341-041600-
/O.EXB.KAPX.SC.Y.0023.180504T0900Z-180504T2200Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
358 AM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 6 PM EDT this evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LSZ322-041600-
/O.EXB.KAPX.SC.Y.0023.180504T1500Z-180505T0000Z/
St. Marys River Point Iroquois to E. Potagannissing Bay-
358 AM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 11 AM this morning to 8 PM EDT
this evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345>349-041600-
/O.EXB.KAPX.SC.Y.0023.180504T1500Z-180505T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
358 AM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 11 AM this morning to 8 PM EDT
this evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LMZ323-342-344>346-041600-
/O.EXT.KAPX.SC.Y.0023.180504T0900Z-180504T2200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
358 AM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THE Small Craft Advisory IS NOW IN EFFECT until 6 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
880 
WHUS73 KAPX 041426
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1026 AM EDT Fri May 4 2018

LMZ323-341-342-344>346-042200-
/O.CON.KAPX.SC.Y.0023.000000T0000Z-180504T2200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1026 AM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 6 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LSZ322-042230-
/O.CON.KAPX.SC.Y.0023.180504T1500Z-180505T0000Z/
St. Marys River Point Iroquois to E. Potagannissing Bay-
1026 AM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345>349-042230-
/O.CON.KAPX.SC.Y.0023.180504T1500Z-180505T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1026 AM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
640 
WHUS73 KAPX 042007
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
407 PM EDT Fri May 4 2018

LMZ323-341-342-344>346-042115-
/O.CAN.KAPX.SC.Y.0023.000000T0000Z-180504T2200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
407 PM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

LSZ322-050000-
/O.CON.KAPX.SC.Y.0023.000000T0000Z-180505T0000Z/
St. Marys River Point Iroquois to E. Potagannissing Bay-
407 PM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345>349-050000-
/O.CON.KAPX.SC.Y.0023.000000T0000Z-180505T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
407 PM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 8 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
027 
WHUS73 KAPX 042321
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
721 PM EDT Fri May 4 2018

LHZ345>349-LSZ322-050030-
/O.CAN.KAPX.SC.Y.0023.000000T0000Z-180505T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
721 PM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 3, 3:13 PM EDT, 48 minutes earlier.

Area forecast discussion, May 3, 3:13 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
313 PM EDT Thu May 3 2018

.NEAR TERM...(Tonight through Friday)
Issued at 312 PM EDT Thu May 3 2018

...Soaking rains expected later tonight and early Friday...

High impact weather potential: A few non-severe thunderstorms and
the potential for locally heavy rainfall rates and rain totals
tonight and early Friday.

Pattern synopsis/forecast: Subtle drying behind passing morning wave
and a displaced surface front to our south has resulted in quiet
conditions across the northwoods this afternoon. Even seeing some
sunshine, especially across the north half of the area. Focus for
the near term portion of this forecast is directed toward compact
and well organized shortwave trough rotating across southern
Nebraska. This shortwave and attendant upper jet core will ride
northeast, crossing our area early Friday morning. Strong dynamics
within strengthening deformation axis/growing frontogenetical
response overtopping deepening Gulf of Mexico moisture plume
expected to drive a soaking rain north across our region later
tonight into Friday morning.

Primary forecast concerns/challenges: Addressing rain amounts and
thunder threat tonight through Friday morning.

Details: Looking dry to start the evening, with that organizing and
intensifying area of rain moving southwest to northeast across our
area later this evening through the overnight. Plenty of moisture to
be had as precipitable waters surge well over an inch. Strong and
focused forcing will likely result in some of the rain falling quite
heavily, with rates likely exceeding an inch per hour at times,
especially with any elevated thunderstorms. Quick movement of system
will prevent rain totals from getting too out of hand, but would
expect most area to see between a half inch to inch of rain by
sunrise Friday. Of course, locally heavier amounts will likely occur
where any type of training develops. Recent extended stretch of dry
weather and what is now mostly snow-free ground should limit
flooding potential, but can't rule out some brief local flooding on
roads where rain falls heaviest. As for that earlier mentioned
thunder threat, late overnight timing and surface based instability
remaining well to our south should negate any severe weather
concerns.

Areas of rain and drizzle expected Friday morning as core of
deformations slides overhead. Strong subsidence and rapid drying
overspreads the region later Friday morning and afternoon, with even
a good chance clouds scour out during those afternoon hours. Post-
system cold air advection is limited, and looks to be more than
offset by that increasing amounts of sunshine, resulting in highs
back into the 50s and 60s.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 312 PM EDT Thu May 3 2018

...Quieter but with shower chances Saturday night...

Primary Forecast Concern...Pops Saturday night into early Sunday.

Nearly zonal flow aloft and weak high pressure at the surface will
lead to partly cloudy conditions Friday night into Saturday. Fairly
warm temperatures Saturday as well. An Alberta Clipper type system
(and an associated surface cold front) then drops through the flow
Saturday night into early Sunday. This will lead to a chance for
rain showers (highest pops across the southern half of the forecast
area). Can't totally rule out thunder with 700-500 mb lapse rates of
around 6.5 c/km but there is very little model mucape. Surface high
pressure then builds back in for Sunday leading to clearing skies
and cooler temperatures. Highs Saturday ranging from the middle 60s
north to the middle 70s south. Highs Sunday in the middle 50s to
lower 60s. Lows for both Friday and Saturday nights ranging from the
middle 30s to the lower 40s.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 312 PM EDT Thu May 3 2018

High Impact Weather Potential...

High pressure will dominate the beginning of the extended
period...bringing a great start to the work week with highs in the
60s to low 70s, light winds, and mostly clear skies. Clouds will be
on the increase, as well as rain chances, Wednesday ahead of a weak
low pressure system in the central Great Plains heading into the
Great Lakes region. This system will produce rain through at least
Thursday evening...when high pressure and drier air builds back into
the forecast area. Highs will be in the upper 50s to low 60s over
eastern upper, while northern lower will enjoy 60s to low 70s.
Nighttime lows will be in the upper 30s to mid 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 126 PM EDT Thu May 3 2018

Break in the weather this afternoon and early evening before
widespread rain, heavy at times, arrives across northern Michigan
later this evening through the overnight. Low cigs and mostly IFR
conditions are expected with this overnight rain, with even
perhaps a few thunderstorms. These thunderstorms will remain
elevated and not likely to produce significant impacts other than
briefly increasing rainfall rates. Rain and low clouds eventually
end from west to east Friday morning, with a good chance for VFR
conditions arriving by the end of this taf period.

&&

.MARINE...
Issued at 312 PM EDT Thu May 3 2018

Light and variable winds early this evening will gradually
increase in speed out of the northeast later tonight as low pressure
passes overhead. Rain, at times heavy, with even a few
thunderstorms, will accompany this passing low. Winds increase and
continue to back to the north and northwest Friday morning. Small
craft advisories may be needed for some nearshore waters Friday
morning. Winds slowly subside as they further back during the
afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...AS
LONG TERM...TL
AVIATION...MB
MARINE...MB
Hazardous weather outlook, May 3, 3:16 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
316 PM EDT Thu May 3 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-041215-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
316 PM EDT Thu May 3 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

A period of heavier rain and a few thunderstorms will swing up
through northern lower Michigan later tonight into Friday morning.
Severe storms are not expected. However, heavy rainfall might
cause some localized ponding on area roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire danger is possible for portions of northern
Michigan Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.